Lake St. Clair, 2021

Marine Thunderstorm Wind in Lake St. Clair, September 12, 2021

September 12, 2021 · NWS DTX · 1 event in 1 county or zone

A thunderstorm which brought down trees in Marysville moved into the St. Clair river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm which brought down trees in Marysville moved into the St. Clair river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 12, 6:44 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 12, 6:44 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
744 PM EDT Sun Sep 12 2021

.AVIATION...

Strong frontogenesis occurring along a stationary front over central
portions of Lower Michigan is leading to episodic deep convection.
Organized thunderstorm activity exceeding 45.0 kft agl will work
through the northern taf sites through the first 4 hours of the taf
period. LIFR and VLIFR conditions in heavy rainfall have been
reported at times. Latest model signal brings continued activity
through 04Z before exiting into Ontario and kicking a composite
outflow southward. With confluence zone overhead and large scale
support for the frontal zone, the potential for fg/br will exist the
latter half of the night and at daybreak. There is uncertainty with
whether or not the br/fg will develop at DTW and metro Detroit.
Strong model support for MVFR stratus Monday potentially lifting VFR
during the afternoon.

For DTW...Given radar trends and location of the stationary front
the current thinking is that thunderstorm activity will remain north
of DTW this evening.

.DTW THRESHOLD PROBABILITIES...

*  High for ceilings at or below 5 kft tonight and Monday.

*  Low for thunderstorms this evening and overnight.

&&

.PREV DISCUSSION...
Issued at 325 PM EDT Sun Sep 12 2021

DISCUSSION...

Short Term/Previous AFD Update:

A low amplitude trough/PV anomaly will travel across Lake Michigan
and into central lower Michigan through the late afternoon and
evening hours within a strong corridor of westerlies in the low to
mid-levels. Better forcing along and in the vicinity of the frontal
boundary with the arrival of the trough will increase shower and
thunderstorm potential along and especially north of M59. Convection
has already initiated across Lake Michigan and now resides across
western Michigan, with current trajectory looking to push the
initial round of thunderstorms across the Bay/Midland area after
20Z.

Impressive effective bulk shear will be in place during the period
of better convective potential with values aoa 60 knots across Flint
and north into the Tri-Cities and Thumb, with MUCAPE holding between
500-1000 J/kg. Very limited to nil SB/MLCAPE to work with as this
region holds north of the boundary with capping in place. Given the
enhanced westerly speed shear and sufficient MUCAPE, organized multi-
cell convection producing isolated to scattered strong to severe
storms will be possible. Some strong/severe line/bowing segments are
also is a low-end possibility in this flow regime. Elevated
thunderstorms producing large hail will be the main severe weather
hazard.

The stationary front is expected to sag south between 20-00Z with
the weaker height falls north of the front. As the boundary starts
to drive south, there will be a window for better surface based
development along the boundary as the cap decreases in strength. Hi-
res models continue to show the greatest likelihood of a wind threat
falling between the m59 - I69 corridor, but locations north remain
susceptible. Locations along and south of I94 remain too well capped
and away from better forcing -- thus thunderstorm activity is not
expected for the southern Metro region down to the MI/OH border.

Monday Morning - Friday.

Surface boundary will settle right around the MI/OH border by 06Z
but an elevated baroclinic zone with enhanced theta-a will hold
across the cwa and will interact with glancing shortwaves within the
mean zonal flow pattern. This will maintain the chance mention for
showers and thunderstorms through Monday morning and early
afternoon. Low pressure across the northern Plains will move into
the Midwest north before passing into Lake Superior late Monday into
Tuesday morning. Northward push of the elevated front will again
provide the chance for elevated showers and thunderstorms generally
north of I94, coinciding with better forcing and moisture transport.
Lull in precipitation expected within the warm sector on Tuesday
afternoon along with breezy southwest flow with gusts to 30-35 mph.
Temperatures return back into the 80s for daytime high before the
better  coverage of precipitation enters late Tuesday into Wednesday
with the northeast progression of the aforementioned low pressure
system, drawing a cold front across SE MI. Too far out to get
specific with severe weather threat but SE MI, but early analysis
shows the passage of the cold front around or after 20Z, which would
help capitalize on late day heating with modest bulk shear in place.
SWODY3 holds a marginal risk for severe weather.

High pressure and dry air filters in behind the cold front which
will bring decreasing temperatures, humidity, and a period of dry
weather. Daytime highs will reside in the mid to upper 70s Wednesday
into Thursday as dry conditions hold through the midweek period.

MARINE...

Flow continues to be split across the Great Lakes region in the wake
of a stalled frontal boundary, with light northerly flow across Lake
Huron and stronger southwesterly flow for Lake St. Clair and western
Lake Erie. An upper level disturbance tracks along the boundary this
afternoon-evening bringing shower and thunderstorm chances, with
isolated storms producing gusty winds, lightning, and locally
heightened waves. Frontal boundary then sags south late tonight and
tomorrow, with winds veering to the north as a result. Slight rain
chances continue tomorrow, although better chances for widespread
rainfall will be Tuesday afternoon through Wednesday as a more
potent low pressure system tracks across the Great Lakes. This low
also brings the next chance for headlines across the nearshore
zones on Tuesday.

HYDROLOGY...

Widely scattered to numerous showers and thunderstorms are expected
mainly north of I69 later this afternoon into the evening. Rainfall
totals are expected to range between a 1/4 to 3/4 inch. Localized
higher amounts are to be expected with any stronger and repeated
thunderstorm activity, where an inch or greater will then be
possible. Poor drainage and urban flooding will be possible with this
activity.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....CB
DISCUSSION...AM
MARINE.......MV
HYDROLOGY....AM

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 12, 2:45 PM EST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
345 PM EDT Sun Sep 12 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-131945-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
345 PM EDT Sun Sep 12 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening,
mainly north of the I-96 corridor. Storms may be become severe,
capable of producing wind gusts to 60 mph and hail to one inch. The
greatest risk for severe weather exists from the I-69 corridor into
the thumb region. Primary window for severe thunderstorms is
between 4 and 10 pm. Storms will track from west to east at 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms late Monday and Monday night as a
warm front lifts through the region. Additional thunderstorm activity
is again possible late Tuesday into early Wednesday with the passage
of a cold front. Strong to severe thunderstorms will be possible with
the cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-131945-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
345 PM EDT Sun Sep 12 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening,
mainly across Lake Huron and Saginaw Bay. Storms may be become
severe, capable of producing wind gusts to 50 knots mph and hail to
one inch. Primary window for severe thunderstorms is between 4 and
9 pm. Storms will track from west to east at 45 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms late Monday and Monday night as a
warm front lifts through the region. Thunderstorms are again
possible Tuesday into Tuesday night. Strong to severe thunderstorms
will be possible with the cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

In the hours before

Local storm report, Sep 12, 6:52 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
752 PM EDT SUN SEP 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             SSW CHESANING           43.18N 84.12W
09/12/2021  E1.75 INCH       SAGINAW            MI   FIRE DEPT/RESCUE

            GOLF BALL SIZED HAIL RELAYED BY FIRE DEPT/RESCUE.
            CONFIRMED BY PHOTOS.

&&

MV
Special weather statement, Sep 12, 6:54 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
754 PM EDT Sun Sep 12 2021

MIZ060-061-130115-
Shiawassee MI-Genesee MI-
754 PM EDT Sun Sep 12 2021

...A strong thunderstorm will impact portions of Shiawassee and
Genesee Counties through 915 PM EDT...

At 754 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Johns, moving east at 65 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Owosso and Henderson around 810 PM EDT.
  Corunna around 815 PM EDT.
  Durand and Lennon around 825 PM EDT.
  Flushing and Swartz Creek around 830 PM EDT.
  Flint, Crossroads Village and Beecher around 835 PM EDT.
  Grand Blanc and Burton around 840 PM EDT.
  Davison and Goodrich around 845 PM EDT.

Other locations impacted by this storm include Atlas, Juddville,
Rankin, Thetford Township, Bennington, Argentine, Shaftsburg,
Genesee, Carland and Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.

&&

LAT...LON 4313 8436 4313 8393 4322 8392 4322 8346
      4288 8345 4287 8369 4278 8369 4278 8436
TIME...MOT...LOC 2354Z 274DEG 57KT 4304 8459

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AM
Local storm report, Sep 12, 7:06 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
806 PM EDT SUN SEP 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     CLIFFORD                43.31N 83.18W
09/12/2021                   LAPEER             MI   911 CALL CENTER

            DISPATCH REPORTS POWER LINE DOWN IN CLIFFORD.

&&

MV
Local storm report, Sep 12, 7:20 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
820 PM EDT SUN SEP 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     5 S SHIAWASSEE NATIONAL 43.27N 84.03W
09/12/2021  M56 MPH          SAGINAW            MI   MESONET

            OBSERVED VIA WEATHERFLOW STATION ON BISHOP RD IN ALICIA

&&

MV
Special weather statement, Sep 12, 7:49 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
849 PM EDT Sun Sep 12 2021

MIZ055-063-069-070-130145-
Sanilac MI-Macomb MI-Oakland MI-St. Clair MI-
849 PM EDT Sun Sep 12 2021

...Strong thunderstorms will impact portions of Sanilac, northern
Oakland, northern Macomb and St. Clair Counties through 945 PM EDT...

At 849 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kingston to near Lapeer to near
Ortonville. Movement was east at 70 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Sandusky and Peck around 900 PM EDT.
  Romeo, Capac and Carsonville around 905 PM EDT.
  Croswell, Port Sanilac, Armada, Memphis, Emmett and Applegate
  around 910 PM EDT.
  Richmond and Lexington around 915 PM EDT.
  Port Huron, St. Clair and Marysville around 925 PM EDT.

Other locations impacted by these storms include North Street, Holly
State Recreation Area, Lynn Township, Amador, Ray Center, Rose
Center, Brockway, Juhl, Elmer and New Greenleaf.

People attending DTE Energy Music Theatre should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.

&&

LAT...LON 4274 8248 4272 8368 4287 8369 4289 8299
      4328 8300 4329 8311 4367 8312 4370 8257
      4317 8247 4306 8242
TIME...MOT...LOC 0049Z 279DEG 62KT 4340 8309 4303 8325 4286 8335

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AM
Local storm report, Sep 12, 8:24 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
924 PM EDT SUN SEP 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     5 S SHIAWASSEE NATIONAL 43.27N 84.03W
09/12/2021  M58.00 MPH       SAGINAW            MI   MESONET

            CORRECTED MAGNITUDE...OBSERVED VIA WEATHERFLOW STATION ON
            BISHOP RD IN ALICIA

&&

MV

The radar

The Detroit radar (KDTX), 85 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, St Clair River

When
September 12, 8:24 PM EST
Where
St Clair River forecast zone, 0.78 mi ENE of Marysville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.906, -82.467

A severe thunderstorm tracked through the St. Clair river near Marysville.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983477.